what's hot around the web

you asked...

Q&A: Is my prenatal vitamin causing my constipation?

Is my prenatal vitamin causing my constipation? What can I do to feel better?

Re: Is my prenatal vitamin causing my constipation? What can I do to feel better?

The Bump Expert

Constipation is a common problem for pregnant women. During pregnancy, high levels of progesterone slow the movement of food through your digestive track, and as your bump grows, the pressure from your uterus onto your rectum only makes things worse. And yes, it can be made worse by the iron in your prenatals.

If you suspect the iron levels in your vitamin are to blame, check the label--you probably don't need more than 30 milligrams of iron a day, unless you're anemic. (If your prenatal has more, ask your doc if you can switch.) To help the problem, make sure you're getting at least eight cups (64 ounces) of water each day (juice and decaf tea are good options too). Also, add more fiber-rich foods to your diet, such as whole grains, beans, veggies and fruit. But as you increase your fiber, be sure to increase your fluids--otherwise, your tummy will just feel worse! Make an effort to stay active--the more you move, the more your bowels will too. If you've tried all of these things and still aren't regular, talk to your doctor.

Nicole Meadow, MPN, RD, nutritionist

Q&A: Is my prenatal vitamin causing my constipation?

I found that taking a prenatal that is not a pill seems to help. Try a gummy or a drinkable prenatal vitamin like Vitafusion or Nineprenatal. The latter you can find at NineNutrition.com

argyll27 |

Q&A: Is my prenatal vitamin causing my constipation?

I didn't have any problem while I was pregnant, but I heard from my friends that they suffered from constipation in the third trimester of pregnancy. They treat the problem with colon cleanse, which doesn't harm the baby. I can tell you that the prenatal vitamin doesn't cause constipation, but a high quantity ingested of iron can cause constipation. Take care!

lionking44 |